Tornado, Jefferson
- When
- November 24, 5:28 AM CST to 5:29 AM CST
- Where
- Jefferson County, 4 mi S of Mc Calla
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Property damage
- $70,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.283, -87.017
The damage from this brief tornado was generally confined to a small area near the intersections of Riles Drive, Lou George Loop and Fletcher Road. The tornado touched down near Riles Drive and damaged a few out-buildings.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
The damage from this brief tornado was generally confined to a small area near the intersections of Riles Drive, Lou George Loop and Fletcher Road. The tornado touched down near Riles Drive and damaged a few out-buildings. As the tornado moved northeast, numerous trees were uprooted or snapped off at the intersection of Lou George Loop and Fletcher Road. Debris from one of the out-buildings could be seen at least 40 feet up in a large tree. Two homes received minor damage from fallen trees and one vehicle was destroyed. At least 4 manufactured homes suffered mainly minor damage. The tornado dissipated before reaching Hannah Lane or Harper Road. The tornado path was 1.0 mile long and 50 yards wide at its widest point. Begin: 32 17.49/87 00.76 End: 33 18.03/86 59.94
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 24, 4:15 AM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 415 AM CST WED NOV 24 2004 ...SPC HAS ISSUED TORNADO WATCH NUMBER 896 THAT WILL BE IN EFFECT UNTIL 9 AM...400 AM ZONE PACKAGE WILL BE OUT SHORTLY... .SYNOPSIS...ACTIVE WEATHER PATTERN EXPECTED TODAY AS A COLD FRONT PUSHES ACROSS THE AREA. HIGH TEMPERATURES ON THANKSGIVING DAY WILL ONLY BE IN THE LOWER TO MID 50S AS SKIES CLEAR. ANOTHER FRONTAL PASSAGE IS EXPECTED ON SATURDAY BRINGING WITH IT A CHANCE OF SHOWERS. GRADUAL WARMUP IN TEMPERATURES THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK ALONG WITH THE CHANCE OF SHOWERS ARE EXPECTED AS SOUTHERLY FLOW RETURNS TO THE AREA. && .SHORT TERM...(TODAY THRU FRI)...WILL BE MONITORING SITUATIONS FOR FURTHER UPDATES...BUT AT THIS TIME...WILL GO WITH CATEGORY POPS ALL AREAS THIS MORNING...WITH AN ADDITIONAL LINE OF SHOWERS AND THUNDERSTORMS DEVELOPING BEHIND MAIN BAND. WILL GO CLOSE TO CURRENT TIMING WORDING IN ZONES AND CONTINUE TO MENTION POSSIBLE SEVERE WORDING. WILL CONTINUE THE FLOOD WATCH FOR ALL AREAS...BUT SOUTHEAST COUNTIES...THROUGH 6PM TODAY. CONTINUE TO BELIEVE THAT 1 TO ISOLATED AMOUNTS OF 3 INCHES OF RAIN ARE POSSIBLE ACROSS THIS AREA THRU WED NIGHT. AGAIN...BELIEVE MAIN ACTIVITY WILL MOVE ACROSS THE ENTIRE AREA BY THE AFTERNOON HOURS. CURRENT ZONES REALLY HANDLING THE SITUATION VERY WELL ON FORECAST THROUGH REMAINDER OF SHORT TERM PERIOD. WITH MAIN ACTIVITY AHEAD OF SURFACE FRONTAL PASSAGE...EXPECT ONLY SLIGHT CHANCE OF SHOWERS TONIGHT WILL LIMITED INSTABILITY. LOOK FOR GRADUAL CLEARING ON THURSDAY...WITH HIGHS ONLY IN THE LOWER TO MID 50S IN MOST LOCATIONS. BY FRIDAY MORNING...NEAR FREEZING TEMPERATURES ARE EXPECTED IN NORTH CENTRAL ALABAMA...WITH MID 30S ACROSS SOUTH CENTRAL LOCATIONS. WOULD NOT BE SURPRISED TO SEE RIDGE TOPS AND LOW LYING VALLEYS SEEING TEMPERATURES IN THE UPPER 20S AND LOWER 30S ACROSS NORTH CENTRAL ALABAMA. WILL NEED AN ADDITIONAL MODEL RUN FOR DECISION ON FREEZE WARNING. SKIES WILL BE PARTLY CLOUDY ON FRIDAY. && .LONG TERM...(SAT THRU TUE)...AN ADDITIONAL SFC FRONTAL AND UPPER LEVEL TROUGH PASSAGE WILL OCCUR ACROSS REGION ON SATURDAY. WILL INCREASE THE PROBABILITY OF PRECIPITATION ACROSS OUR AREA TO HIGH CHANCE...AND WILL WAIT FOR FURTHER MODEL RUNS FOR ADDITIONAL CLARIFICATION ON INCREASING RAIN CHANCES. NOT A LOT OF INSTABILITY ASSOCIATED WITH THIS PASSAGE...AND WILL NOT MENTION THUNDERSTORMS AT THIS TIME. THIS PASSAGE WILL AT LEAST BRING AN ADDITIONAL REINFORCEMENT OF COLDER..DRIER AIR INTO THE REGION. SOUTHWESTERLY FLOW WILL RETURN ALOFT...BUT SURFACE HIGH PRESSURE WILL CONTINUE TO PLAY A MAJOR ROLE IN KEEPING MOST AREAS DRY THROUGH TUE. BELIEVE CURRENT WORDING OF MOSTLY CLOUDY SKIES WITH THE CHANCE OF SHOWERS REASONABLE THROUGH REMAINDER OF FORECAST PERIOD. WILL MAKE ONLY MINOR CHANGE IF ANY TO CURRENT TEMPERATURE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 42 50 31 55 / 99 20 10 00 ANNISTON 69 43 52 33 56 / 99 20 10 00 BIRMINGHAM 68 42 51 32 58 / 99 20 10 00 TUSCALOOSA 68 42 52 31 59 / 99 20 10 00 CALERA 69 43 52 32 58 / 99 20 10 00 AUBURN 71 48 56 33 61 / 99 40 10 00 MONTGOMERY 72 50 57 34 62 / 99 30 10 00 TROY 72 50 58 33 62 / 99 40 10 00 && .BMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IN EFFECT FOR SOUTHWESTERN COUNTIES UNTIL 6 AM CST TODAY...TORNADO WATCH IN EFFECT FOR EASTERN AND CENTRAL PORTIONS UNTIL 9 AM CST TODAY...FLOOD WATCH IN EFFECT FOR ALL BUT SOUTHEAST COUNTIES THROUGH 6 PM CST TODAY. && 02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1130 PM CST TUE NOV 23 2004 ALZ011>015-017>050-241300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1130 PM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(OVERNIGHT) A STRONG COLD FRONT WILL MOVE TOWARDS CENTRAL ALABAMA BRINGING A LINE OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA OVERNIGHT. AS THE COLD FRONT AND UPPER LEVEL SYSTEM MOVE CLOSER TO THE STATE...SEVERAL FACTORS WILL COME TOGETHER TO BRING A THREAT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES TO CENTRAL ALABAMA. INCREASING WIND PROFILES AND UPPER LEVEL FORCING...ALONG WITH AN UNSTABLE AIR MASS...WILL RESULT IN A SQUALL LINE OF THUNDERSTORMS FORMING...WITH ISOLATED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. THIS LINE OF THUNDERSTORMS WILL MOVE INTO THE STATE AROUND 2AM AND BE NEAR THE BIRMINGHAM METRO AREA AROUND 5 AM AND THEN ACROSS EAST ALABAMA AROUND 7AM. IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY WINDS...HEAVY RAIN IS POSSIBLE. WITH MANY LOCATIONS ALONG AND NORTH OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN ALREADY...ANY ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING. A FLOOD WATCH WILL BE REISSUED TONIGHT FOR ALL BUT THE SOUTHEASTERN QUADRANT OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY MORNING AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS THE SOUTHEASTERN CORNER OF THE FORECAST AREA BY THE AFTERNOON HOURS ON WEDNESDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY MORNING.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1131 PM CST TUE NOV 23 2004 ALZ011>015-017>050-241330- AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL- CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL- DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL- JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL- MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL- RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL- TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL- THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(OVERNIGHT) A STRONG COLD FRONT WILL MOVE TOWARDS CENTRAL ALABAMA BRINGING A LINE OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA OVERNIGHT. AS THE COLD FRONT AND UPPER LEVEL SYSTEM MOVE CLOSER TO THE STATE...SEVERAL FACTORS WILL COME TOGETHER TO BRING A THREAT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES TO CENTRAL ALABAMA. INCREASING WIND PROFILES AND UPPER LEVEL FORCING...ALONG WITH AN UNSTABLE AIR MASS...WILL RESULT IN A SQUALL LINE OF THUNDERSTORMS FORMING...WITH ISOLATED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. THIS LINE OF THUNDERSTORMS WILL MOVE INTO THE STATE AROUND 2AM AND BE NEAR THE BIRMINGHAM METRO AREA AROUND 5 AM AND THEN ACROSS EAST ALABAMA AROUND 7AM. IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY WINDS...HEAVY RAIN IS POSSIBLE. WITH MANY LOCATIONS ALONG AND NORTH OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN ALREADY...ANY ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING. A FLOOD WATCH WILL BE REISSUED TONIGHT FOR ALL BUT THE SOUTHEASTERN QUADRANT OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY MORNING AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS THE SOUTHEASTERN CORNER OF THE FORECAST AREA BY THE AFTERNOON HOURS ON WEDNESDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL LIKELY BE REQUIRED TONIGHT AND WEDNESDAY MORNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
548 AM CDT WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 WIND DAMAGE CEDAR BLUFF
11/24 PWR LNS DWN CHEROKEE
&&The Birmingham radar (KBMX), 26 km away, was scanning. The volume nearest the first event began at 11:28 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyThe tornado archive for Alabama, 2004Warnings in Alabama, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425732.